Rectal Valium (Diazapam)

This is the place for general questions about drugs, long-term treatment concerns, possible influences of other drugs (such as antibiotics, heartworm preventatives, or anesthetics) for epileptic dogs, and other concerns. Please note that we cannot make specific recommendations for individual dogs - for this, please consult your veterinarian.

Moderator: Box40Rin

Post Reply
Nancy Bartol
Posts: 29
Joined: Thu Nov 18, 1999 1:01 am
Location: Lebanon, CT USA
Contact:

Rectal Valium (Diazapam)

Post by Nancy Bartol » Sun Nov 17, 2002 6:22 pm

What is the time-frame for rectal valium to work?

Are there any possible side effects after administering valium per rectum?

I've used the valium on my Chinook with apparent success in breaking her seizure, but found some unsteadyness while walking that lasted a few hours - wondering if that is from the valium or the seizure? (5 cc's for a 60 lb dog) Also noticed some diarrhea and excessive hunger. Is this to be expected?

Thanks,
Nancy

Ned Patterson DVM
Posts: 209
Joined: Wed Dec 15, 1999 1:01 am
Location: University of Minnesota Veterinary College
Contact:

Post by Ned Patterson DVM » Thu Nov 21, 2002 12:52 pm

Nancy,

Rectal valium is very rapidly absorbed. Almost as fast as IV valium at a vet hospital, and has rapid effects. It can definately cause sedation which could lead to unsteadyness, but unsteadyness is common after a seizure (postictal), and very common after multiple seizures. Excessive hunger can also be caused by valium, but again is very common after seizures even when valium is not used. So it is extremely difficult to know what caused what.

A little diarhea after rectal valium is not unusual as a mild direct irritation effect. When rectal valium is used following the published protocols, side effects generally are not of major concern but it is always good to be aware of all possibilities.

[This message has been edited by Ned Patterson DVM (edited 11-21-2002).]

Post Reply